Prevalence of hypersensitivity reactions in children associated with acetaminophen. - GreenMedInfo Summary
Prevalence of Hypersensitivity Reactions in Children Associated with Acetaminophen: A Systematic Review and Meta-Analysis.
Int Arch Allergy Immunol. 2018 ;176(2):106-114. Epub 2018 Apr 3. PMID: 29614487
BACKGROUND: Acetaminophen is the most commonly used antipyretic in children. However, there are limited data assessing hypersensitivity reactions related to acetaminophen usage.
OBJECTIVES: To conduct a systematic review to characterize reported reactions to acetaminophen in adults and children, and perform a meta-analysis to assess the prevalence of acetaminophen hypersensitivity in children with a suspected acetaminophen allergy.
METHODS: We performed a systematic review of studies reporting hypersensitivity reactions to acetaminophen by searching 2 electronic databases. From the selected studies, we included those assessing the prevalence of acetaminophen hypersensitivity by performing oral challenge in our meta-analysis.
RESULTS: Eighty-five studies were included in the systematic review, assessing a total of 1,030 participants. Immediate (within 1 h of exposure) hypersensitivity reactions were reported in>25% of the articles, while cutaneous nonimmediate reactions were similarly reported in about 25% of the articles. The remaining articles reported Steven-Johnson syndrome/toxic epidermal necrolysis, fixed drug eruptions, and cross-intolerance reactions. Five pediatric studies were included in our meta-analysis. The prevalence of acetaminophen hypersensitivity reaction among children undergoing oral challenge was 10.1% (95% confidence interval 4.5-15.5).
CONCLUSION: Future studies assessing the risk of immediate and nonimmediate hypersensitivity reactions to acetaminophen and elucidating the mechanism of acetaminophen hypersensitivity reactions are required.